The following article, “Aspirin and Vitamin C” is a guest article by Dr. Leo Galland, one of the true icons in the field of integrative medicine. He has graciously allowed me to reproduce it here. It’s from his website, pilladvised.com
Aspirin (acetylsalicylic acid) has been around for over a hundred years and can be a useful drug for treating pain. Millions of people take low dose aspirin every day in an effort to prevent heart attacks or strokes. But aspirin can erode the lining of the stomach or intestines, causing internal bleeding, even at low doses.
Research on Aspirin and Vitamin C
Research studies done in Germany demonstrate that aspirin interferes with absorption of vitamin C and regular use of aspirin can deplete the gastrointestinal lining of vitamin C.
German researchers have shown that taking vitamin C along with aspirin can decrease the amount of stomach damage that aspirin produces in healthy humans and in patients with inflammation of the stomach caused by infection with Helicobacter pylori, a bacterium that causes ulcers.
No dietary supplement is guaranteed to prevent aspirin-induced gastrointestinal damage.
If you are taking aspirin, ask your doctor whether vitamin C might be good to take along with it.